Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 85, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 10:15 AM CDT for Grenada County, Montgomery County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 10:15 AM CDT (15:15 UTC)
- Expired
- Sep 6, 2018, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grenada County, MS, Montgomery County, MS
The radar
The Columbus AFB radar (KGWX), 133 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 3.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WGUS54 KJAN 061515
FFWJAN
MSC043-097-061815-
/O.NEW.KJAN.FF.W.0085.180906T1515Z-180906T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1015 AM CDT THU SEP 6 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Grenada County in north central Mississippi...
Montgomery County in north central Mississippi...
* Until 115 PM CDT.
* At 1012 AM CDT, emergency management reported flooding from heavy
rain across portions of the warned area. Up to 5 inches of rain
have already fallen, particularly around Grenada. Flash flooding
is already occurring in the vicinity of this area.
* Some locations that will experience flooding include...
Grenada, Winona, Duck Hill, Kilmichael, Gore Springs, Elliott, Bew
Springs, Sweatman, Lodi and Misterton.
Additional rainfall amounts of up to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3387 8977 3387 8951 3345 8951 3336 8964
3341 8965 3342 8978 3368 8979 3368 8989
3382 8993 3390 8992 3390 8977
$$
BYB1 follow-up statement
370
WGUS74 KJAN 061747
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1247 PM CDT THU SEP 6 2018
MSC043-097-061815-
/O.CON.KJAN.FF.W.0085.000000T0000Z-180906T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grenada MS-Montgomery MS-
1247 PM CDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
GRENADA AND MONTGOMERY COUNTIES...
At 1244 PM CDT, emergency management recently reported heavy rain
producing flash flooding in the vicinity, and just to the east, of
the city of Grenada. 2 to up to 6 inches of rain has fallen over
these areas over the past 12 hours.
Some locations that will experience flooding include...
Grenada, Winona, Duck Hill, Kilmichael, Gore Springs, Elliott, Bew
Springs, Sweatman, Lodi and Misterton.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3387 8977 3387 8951 3345 8951 3336 8964
3341 8965 3342 8978 3368 8979 3368 8989
3382 8993 3390 8992 3390 8977
$$
BYBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:05 AM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 6, 6:05 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
605 AM CDT Thu Sep 6 2018
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR stratus remain across the region this morning
as the remnants of Gordon continue slowly westward into AR. SHRA
and isolated TSRA remains prevalent around GWO, with additional
isolated SHRA/TSRA across the remainder of the area. Low ceilings
will gradually improve, reaching VFR thresholds by mid-morning at
most sites. Scattered to numerous SHRA/TSRA remaining possible
throughout the remainder of the TAF period, especially at GWO/GLH.
Additional low stratus development is possible by early Friday
morning. /DL/
&&
.DISCUSSION...
Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.
Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/
Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 88 71 90 71 / 60 27 41 22
Meridian 88 71 90 71 / 60 24 28 12
Vicksburg 89 71 91 71 / 66 45 47 29
Hattiesburg 87 70 89 71 / 64 24 37 12
Natchez 90 72 89 71 / 52 33 47 23
Greenville 82 71 88 72 / 75 54 48 41
Greenwood 85 72 90 72 / 100 37 37 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
034>036-042.
LA...None.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&Hazardous weather outlook, Sep 6, 4:39 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 439 AM CDT Thu Sep 6 2018 ARZ074-075-MSZ018-019-025>028-034>036-042-070945- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Washington-Humphreys-Holmes-Yazoo- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of 1 to 3 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-MSZ029-032-037-040-041-043-070945- Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala- Issaquena-Sharkey-Madison MS- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of up to 2 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Sep 6, 9:06 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
906 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 1 SSE GREENWOOD 33.50N 90.18W
09/06/2018 LEFLORE MS LAW ENFORCEMENT
VEHICLE RESCUED FROM HIGH WATER AT AN
UNDERPASS ON MAIN STREET. REPORTED BY SO.
0800 AM FLASH FLOOD 1 ENE GREENWOOD 33.52N 90.18W
09/06/2018 LEFLORE MS LAW ENFORCEMENT
NUMEROUS ROADS AROUND THE CITY OF GREENWOOD
ARE FLOODED. SOME OF THE ROADS INCLUDE EAST
BLOCK, GRAND, NORTH PARK, JEFFERSON DAVIS,
HARDING AND ROBERT E. LEE. SEVERAL
INTERSECTIONS WERE ALSO FLOODED INCLUDED
WILLIAM AND CHURCH, MLK NEAR MAIN STREET,
HENRY AND PARKWAY. REPORTED BY SO.
&&Local storm report, Sep 6, 9:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLASH FLOOD 4 E GRENADA 33.78N 89.74W
09/06/2018 GRENADA MS LAW ENFORCEMENT
REPORTS OF FLASH FLOODING ON DILLION ROAD
EAST OF GRENADA.
&&
DCLocal storm report, Sep 6, 9:45 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG 10 NE AVALON 33.76N 89.98W
09/06/2018 GRENADA MS PUBLIC
TREE DOWN ON SOUTH MAIN & SPARTA ROAD.
LIKELY SUB-SEVERE WIND GUSTS. TIME ESTIMATED
BASED ON RADAR.
&&
DCLocal storm report, Sep 6, 9:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
949 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 4 N COILA 33.45N 89.96W
09/06/2018 CARROLL MS EMERGENCY MNGR
NUMEROUS WERE DOWN AROUND CARROLL COUNTY DUE
TO SATURATED GROUNDS AND WIND GUSTS FROM 20
TO 30 MPH.
&&Local storm report, Sep 6, 9:50 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD LEXINGTON 33.12N 90.05W
09/06/2018 HOLMES MS LAW ENFORCEMENT
REPORT OF FLASH FLOODING ON HIGHWAY 17N IN
THE CITY LIMITS OF LEXINGTON.
&&
DCLocal storm report, Sep 6, 10:13 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1013 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD 4 E GRENADA 33.78N 89.73W
09/06/2018 GRENADA MS EMERGENCY MNGR
WATER IS FLOODING THE ROADWAYS AND
APPROACHING HOMES IN DEER CREEK SUBDIVISION
ON DEER CREEK ROAD NEAR HUGH WHITE STATE
PARK ROAD.
&&
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:16 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw, Grenada, Montgomery, Webster, Winston | 3 hr |
| Sep 6, 2:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 4:41 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 7:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 7:43 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 8:58 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Sep 6, 9:00 AM CDT | River Flood Warning | JAN | Attala, Holmes | 48 hr |
| Sep 6, 12:43 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes | 3 hr |
| Sep 6, 1:09 PM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 3:09 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| Sep 6, 4:23 PM CDT | Areal Flood Warning | JAN | Grenada | 3 hr |
| Sep 6, 5:08 PM CDT | Special Weather Statement | JAN | Simpson | 37 min |
| Sep 6, 5:36 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
| Sep 6, 6:06 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.